Tornadoes · United States · Texas · 2004

F0 tornado, Mason, Texas, May 13, 2004

This F0 tornado ran 0.4 miles across Mason County on May 13, 2004, touching down at 6:15 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 13, 2004
Touchdown
6:15 PM CDT (23:15 UTC)
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Mason County
Touchdown point
30.680, -99.220
Lift-off point
30.680, -99.180
Record number
1024

What the Weather Service recorded

The combination of a strong upper level disturbance and cold front moving across the area produced a widespread severe weather event across much of west central Texas.

Law enforcement officers spotted a tornado just to the south of Mason.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS SJT issued a tornado warning for this county at 23:05 UTC, 10 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
18:49 UTC19:45 UTCSevere Thunderstorm WarningSJT
19:45 UTC20:45 UTCSevere Thunderstorm WarningSJT
20:45 UTC02:30 UTCFlash Flood WarningSJT
20:56 UTC22:00 UTCSevere Thunderstorm WarningSJT
21:12 UTC22:15 UTCSevere Thunderstorm WarningSJT
22:11 UTC23:15 UTCSevere Thunderstorm WarningSJT
23:05 UTC00:00 UTCTornado WarningSJT
23:57 UTC00:30 UTCTornado WarningSJT
00:31 UTC01:30 UTCSevere Thunderstorm WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 13, 3:26 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 13, 3:26 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT THU MAY 13 2004

.SHORT TERM...
NOT MUCH TIME DUE TO SEVERE WEATHER...STORMS DEVELOPED ALONG COLD
FRONT ACROSS THE BIG COUNTRY...AND ALSO OVER THE HEARTLAND AND
EASTERN CONCHO VALLEY IN RESPONSE TO A WESTWARD MOVING OUTFLOW
BOUNDARY FROM EARLIER ACTIVITY IN CENTRAL TEXAS. OUR THINKING IS THAT
STORMS ALONG FRONT WILL CONTINUE TONIGHT AS THE FRONT SAGS SOUTHWARD.
DRY LINE CURRENTLY NEAR SAN ANGELO...BUT BELIEVE IT WILL REMAIN
STATIONARY OR POSSIBLY MOVE BACK WEST A BIT UNTIL UPPER LEVEL SYSTEM
OUT WEST GETS CLOSER. &&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     55  70  54  81 /  60  20  10   0
SAN ANGELO  60  74  56  81 /  70  40  10  10
JUNCTION    64  77  56  81 /  70  50  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

09
Hazardous weather outlook, May 13, 3:35 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU MAY 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-142034-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
335 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 13, 5:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  0.88 INCH        RUNNELS            TX   CO-OP OBSERVER

&&
Local storm report, May 13, 5:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  1.25 INCH        RUNNELS            TX   CO-OP OBSERVER

&&
Local storm report, May 13, 5:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
518 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 S TUSCOLA             32.18N 99.80W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

&&

HT
Special weather statement, May 13, 5:40 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
540 PM CDT THU MAY 13 2004

TXZ049-054-065-066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-132254-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-TOM GREEN TX-

TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL TEXAS...

FISHER...	HASKELL...	JONES...	NOLAN...
SHACKELFORD...	THROCKMORTON...
Local storm report, May 13, 5:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             15 E MASON              30.75N 98.98W
05/13/2004  1.75 INCH        MASON              TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON
            COUNTY SHERIFFS DEPARTMENT.

&&

HT
Local storm report, May 13, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 W MASON               30.75N 99.36W
05/13/2004  1.75 INCH        MASON              TX   PUBLIC

            NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN
            518 AND 555 PM CDT.

&&

HT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDRT), 12:00Z

11.3 hours before the tornado, 215 km from the path. May 13, 2004.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3925 joules per kilogram, CIN -42, lifted condensation level 585 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3925 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
4765 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDRT), 00:00Z

0.7 hours after it, 215 km from the path. May 14, 2004.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4095 joules per kilogram, CIN -48, lifted condensation level 892 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 22 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4095 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
4792 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The radar

The San Angelo radar (KSJT), 145 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:57 UTCHAIL 0.75HextMenard, TXREPORTED BY NATIONAL WEATHER SERVICE RAINFALL OBSERVER.
20:57 UTCHAIL 0.75HextMenard, TXREPORTED BY NATIONAL WEATHER SERVICE RAINFALL OBSERVER.
22:15 UTCHAIL 1.758 W MasonMason, TXNWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT.
22:15 UTCHAIL 1.758 W MasonMason, TXNWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT.
22:15 UTCHAIL 1.758 W MasonMason, TXNWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT.
22:15 UTCHAIL 1.758 W MasonMason, TXNWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT.
22:50 UTCHAIL 1.7515 E MasonMason, TXGOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT.
22:50 UTCHAIL 1.7515 E MasonMason, TXGOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT.
22:50 UTCHAIL 1.7515 E MasonMason, TXGOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT.
22:50 UTCHAIL 1.7515 E MasonMason, TXGOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT.
23:15 UTCTORNADO4 S MasonMason, TX
23:15 UTCTORNADO4 S MasonMason, TX
23:15 UTCTORNADO4 S MasonMason, TX
23:17 UTCHAIL 0.88MasonMason, TX
23:17 UTCHAIL 0.88MasonMason, TX
23:17 UTCHAIL 0.88MasonMason, TX
23:17 UTCHAIL 0.88MasonMason, TX
23:35 UTCFLASH FLOOD2 W MasonMason, TXHIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD.
23:35 UTCFLASH FLOOD2 W MasonMason, TXHIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD.
23:35 UTCFLASH FLOOD2 W MasonMason, TXHIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD.
23:35 UTCFLASH FLOOD2 W MasonMason, TXHIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD.
00:20 UTCHAIL 2.75Loyal ValleyMason, TX
00:20 UTCHAIL 2.75Loyal ValleyMason, TX
00:20 UTCHAIL 2.75Loyal ValleyMason, TX
00:20 UTCHAIL 2.75Loyal ValleyMason, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 13, 2004

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 136:45 AM CDTF1Brazos, TX3.050$520,000
May 139:30 AM MDTF1Montrose, CO0.720$2,000
May 132:07 PM CDTF0Jones, TX0.220
May 132:45 PM CDTF0Throckmorton, TX0.220
May 133:26 PM CDTF0Jones, TX0.550
May 134:04 PM CDTF1Wagoner, OK2.6135$100,000
May 136:32 PM EDTF0Shiawassee, MI2.020
May 136:20 PM CDTF0San Patricio, TX0.550
May 136:40 PM CDTF0San Patricio, TX0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.